Two years ago, the U.S. Food and Drug Administration (FDA) approved a medication — canagliflozin (Invokana) — in a new therapeutic class for type 2 diabetes. Canagliflozin was the first sodium glucose co-transporter 2 (SGLT2) inhibitor to receive approval.

Since then, two additional SGLT2 inhibitors have received FDA approval, including dapagliflozin (Farxiga) and empagliflozin (Jardiance). These agents are also now available as combination products:  canagliflozin/metformin (Invokamet), dapagliflozin/metformin (Xigduo XR) and empagliflozin/linagliptin (Glyxambi).

The medications in this newer drug class have a number of benefits. They can reduce HbA1c, improve blood pressure and lead to weight loss. However, they also have some limitations, such as urinary tract infections and genital tract infections. In addition, cost may pose a problem for some patients.

The American Diabetes Association and the American Association of Clinical Endocrinologists have incorporated SGLT2 inhibitors into their respective algorithms for the management of hyperglycemia. These agents are typically recommended for and prescribed as second- or third-line agents in the treatment of type 2 diabetes.


Continue Reading

Recently, SGLT2 inhibitors have received some negative press due to 20 cases of ketoacidosis that were reported to the FDA. Based on the case reports, it appears as though this is a class effect, but the current mechanism of action or cause of this adverse event remains unclear.

Interestingly, the reports of ketoacidosis are different than typical cases of diabetic ketoacidosis (DKA). The patients had normal or near normal blood glucose levels, and a majority of the cases involved patients with type 2 diabetes. Patients with type 1 diabetes have developed ketoacidosis with the use of SGLT2 inhibitors, but it should be noted that their use in type 1 diabetes is considered off-label, as SGLT2 inhibitors are currently indicated for the treatment and management of type 2 diabetes only.

The reported cases of ketoacidosis occurred within the first 2 weeks of therapy, but patients should be encouraged to report any sign or symptom of ketoacidosis if it occurs at any time during therapy. Signs and symptoms include nausea, vomiting, fatigue and abdominal pain. If ketoacidosis is confirmed, the SGLT2 inhibitors should be discontinued immediately.

All patients with reported SGLT2 inhibitor-induced ketoacidosis were hospitalized, requiring immediate medical care. 

Every practitioner should be aware of this new adverse event and provide adequate counseling and education to patients. Additionally, patients should be screened as being high-risk for ketoacidosis if he or she has had a recent change in insulin, current illness, dehydration or renal impairment.

At this time, it is extremely important to counsel any patient on these medications about the risk for ketoacidosis since it may be unpredictable among euglycemic asymptomatic patients. Further information should come out later from the FDA as its investigation is ongoing.  One should also note that the European Medicines Agency will also be reviewing 101 reported cases to determine the potential cause of this adverse event.

For any patient presenting with ketoacidosis, please complete an online MedWatch form that can be found on the FDA website.

Have you changed your prescribing of SGLT2 inhibitors based on this adverse event?  Please share your thoughts with the group.